Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

May 6, 2005Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 6, 2005, 6:30 PM MDT for Cheyenne County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 6:30 PM MDT (00:30 UTC)
Expired
May 6, 2005, 7:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 070033
SVRCYS
NEC033-070115-
/O.NEW.KCYS.SV.W.0014.050507T0030Z-050507T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 715 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF LORENZO...OR ABOUT 15 MILES SOUTH OF SIDNEY...AND MOVING
  NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORENZO BY 640 PM MDT
  SIDNEY AIRPORT AND 9 MILES EAST OF MOUNT VERNON BY 655 PM MDT
  SIDNEY BY 700 PM MDT
  BROWNSON AND 9 MILES WEST OF COLTON BY 705 PM MDT

LAT...LON 4097 10323 4098 10285 4131 10284 4131 10321

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 070049
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT FRI MAY 6 2005

NEC033-070115-
/O.CON.KCYS.SV.W.0014.000000T0000Z-050507T0115Z/
CHEYENNE NE-
647 PM MDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR
CENTRAL CHEYENNE COUNTY...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM HAD 
WEAKENED SLIGHTLY BUT REMAINS DANGEROUS. THIS STORM WAS LOCATED NEAR 
LORENZO...OR ABOUT 9 MILES SOUTHWEST OF SIDNEY...MOVING NORTH AT 20 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LORENZO BY 645 PM MDT
  SIDNEY AIRPORT AND 9 MILES EAST OF MOUNT VERNON BY 700 PM MDT
  SIDNEY BY 705 PM MDT
  BROWNSON BY 710 PM MDT
  9 MILES WEST OF COLTON BY 715 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4097 10323 4098 10285 4131 10284 4131 10321

$$

SOWKO
000 
WWUS55 KCYS 070115
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT FRI MAY 6 2005

NEC033-070124-
/O.EXP.KCYS.SV.W.0014.000000T0000Z-050507T0115Z/
CHEYENNE NE-
714 PM MDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY
EXPIRES AT 715 PM MDT...

THE AREA OF SEVERE THUNDERSTORMS THAT WERE AFFECTING CENTRAL 
CHEYENNE COUNTY HAS MOVED EAST.  THEREFORE...THE SEVERE THUNDERSTORM
WARNING FOR CENTRAL CHEYENNE COUNTY HAS EXPIRED AND WILL BE REPLACED
BY A NEW SEVERE THUNDERSTORM WARNING FOR THE EAST PART OF CHEYENNE
COUNTY. 

LAT...LON 4097 10323 4098 10285 4131 10284 4131 10321

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:29 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, May 6, 2:29 PM MDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT FRI MAY 6 2005

.SHORT TERM...UPPER LEVEL JET WILL BE OVER THE EASTERN HALF OF
THE CWA ON SAT. SOUTH TO SOUTHWEST FLOW ALOFT OVER THE CWA TONIGHT
AS UPPER TROUGH MOVES INTO WY. A SHORT WAVE WILL MOVE ACROSS THE
NEB PANHANDLE THIS EVENING. PVA AND UPPER LEVEL DIVERGENCE WILL
ALSO OCCUR OVER THE FORECAST AREA AFTER MIDNIGHT TONIGHT. AN UPPER
LOW WILL FORM OVER THE AREA BY NOON SAT...AND MOVE SLOWLY EAST
DURING THE AFTERNOON. A PACIFIC COLD FRONT WILL MOVE SLOWLY EAST
ACROSS THE AREA TONIGHT AND WILL BE EAST OF THE CWA BY 12Z
SAT...AS AS SURFACE LOW MOVES FROM NORTHERN WY AND INTO SD. LOW
LEVEL MOISTURE WILL INCREASE ACROSS THE AREA TONIGHT...THEN
DECREASE ACROSS THE PLAINS SAT. MID LEVEL MOISTURE WILL BE PRESENT
THROUGH THE PERIOD. LIS ARE FROM 0 TO -3 THIS AFTERNOON AND WILL
CONTINUE THIS EVENING...ESPECIALLY IN THE NEB PANHANDLE. CAPE
VALUES ARE OVER 750 J/KG IN THE PANHANDLE LATE THIS AFTERNOON. BY
MID EVENING THE HIGHER CAPE VALUES MOVE OFF TO THE EAST AND LIS
INCREASE. WILL GO WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE
PANHANDLE THROUGH THIS EVENING AND WILL LINGER ACROSS THE EASTERN
PANHANDLE TIL MIDNIGHT. COOLER AIR AND THE UPPER LOW MOVING ACROSS
THE AREA SATURDAY...WILL RESULT IN A CHANCE OF THUNDERSTORMS ONCE
AGAIN SAT AFTERNOON. THE STORMS SHOULD NOT REACH SEVERE LEVELS
SATURDAY. HIGH TEMPERATURES SAT WILL BE AROUND 5 DEGREES COOLER.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...UPPER LOW MOVES SLOWLY
ACROSS WYOMING SATURDAY. WRAPAROUND MOISTURE WILL BRING SOME
PRECIP TO WYOMING WITH SNOW LEVELS AT AROUND 8000 FEET SATURDAY...
DROPPING TO 6500-7000 FEET SATURDAY NIGHT. INGREDIENTS ARE COMING
TOGETHER FOR ANOTHER DEEP BLANKET OF SNOW OVER THE MOUNTAINS FOR
SATURDAY NIGHT THROUGH SUNDAY. PLENTY OF MOISTURE IN THE NORTHWEST
FLOW BEHIND THE LOW AND A LACK OF STABILITY WILL CONTRIBUTE TO THE
POTENTIAL FOR A FOOT OR MORE OF MOUNTAIN SNOW. A WINTER STORM
WATCH HAS BEEN ISSUED. THE LOW WILL FILL AS IT MOVES INTO NEBRASKA
SUNDAY NIGHT AND MONDAY...SO PRECIP THREAT WILL DECREASE. THE WEAK
RIDGE IN BETWEEN SYSTEMS WILL BRING A WARM AND MAINLY DRY MONDAY.
AS NEXT UPPER LOW APPROACHES FROM THE WEST TUESDAY...PRECIP WILL
SPREAD FROM WEST TO EAST. THIS SYSTEM IS DEPICTED SIMILAR BY THE
GFS/DGEX TO THIS WEEKENDS SYSTEM WITH AN INITIAL DOSE OF SEVERE
WEATHER IN THE PANHANDLE TUESDAY OR WEDNESDAY FOLLOWED BY A
SHOWERY PERIOD ACROSS THE FORECAST AREA. IT COULD BE ANOTHER SHOT
OF COPIOUS SNOW FOR HIGHER ELEVATIONS AS LOW SITS AND SPINS OVER
THE CONTINENTAL DIVIDE WEDNESDAY AND THURSDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM NOON SATURDAY TO 6 PM SUNDAY FOR
WYZ063(SNOWY RANGE).
NE...NONE.

&&

KMD/POMEROY
Hazardous weather outlook, May 6, 1:27 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT FRI MAY 6 2005

NEZ001>003-019>021-054-055-071930-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING. SOME STORMS MAY BE SEVERE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AND
EVENING AS AN UPPER LEVEL LOW PRESSURE AREA MOVES INTO THE REGION.
ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

WYZ059>062-064>070-071930-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AND EVENING AS
AN UPPER LEVEL LOW PRESSURE AREA MOVES INTO THE REGION. ANOTHER
WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ063-071930-
SNOWY RANGE-
127 PM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SNOWY RANGE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH IS IN EFFECT FOR SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON. REFER TO THE LATEST WINTER STROM WATCH STATEMENT
(WWUS45 KCYS) FOR MORE INFORMATION.

ANOTHER WEATHER SYSTEM WILL BRING THE CHANCE OF SOME STORMS NEXT
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:14 PM MDTSevere Thunderstorm WarningCYSCheyenne40 min
May 6, 7:38 PM MDTSevere Thunderstorm WarningCYSMorrill28 min
May 6, 7:47 PM MDTSevere Thunderstorm WarningCYSBox Butte44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.